Alert archive / Wyoming / Winter Storm Warnings in 2018

Winter Storm Warning 10, NWS Cheyenne, WY

March 17, 2018Albany County, Carbon County, Wyoming

NWS Cheyenne, WY issued this winter storm warning at Mar 17, 2018, 2:15 PM MDT for Albany County, Carbon County, Wyoming. It took effect at Mar 18, 2018, 9:00 AM MDT. It was in force for 18 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 17, 2018, 2:15 PM MDT (20:15 UTC)
In effect from
Mar 18, 2018, 9:00 AM MDT
Expired
Mar 19, 2018, 2:49 AM MDT
In force
18 hr
Issued by
NWS Cheyenne, WY

Counties Albany County, WY, Carbon County, WY

The radar

The Cheyenne radar (KCYS), 140 km from the middle of the area, began a volume at 20:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 8.3 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2018-03-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2018-03-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 144 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1675 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
144 m²/s²
0-3 km storm-relative helicity
164 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

332 
WWUS45 KCYS 172015
WSWCYS

URGENT - WINTER WEATHER MESSAGE
National Weather Service Cheyenne WY
215 PM MDT Sat Mar 17 2018

...SNOW RETURNING TO SOUTHEAST WYOMING SUNDAY AFTERNOON AND 
SUNDAY NIGHT...

WYZ114-181115-
/O.UPG.KCYS.WS.A.0006.180318T1500Z-180319T1200Z/
/O.NEW.KCYS.WS.W.0010.180318T1500Z-180319T1200Z/
Snowy Range-
Including the cities of Centennial and Albany
215 PM MDT Sat Mar 17 2018

...WINTER STORM WARNING IN EFFECT FROM 9 AM SUNDAY TO 6 AM MDT
MONDAY...

* WHAT...Heavy snow expected. Plan on difficult travel conditions.
  Total snow accumulations of 4 to 8 inches expected, with 12 to 
  18 inches along north facing slopes.

* WHERE...Snowy Range, mainly north facing slopes.

* WHEN...9 AM Sunday to 6 AM Monday.

* ADDITIONAL DETAILS...Be prepared for visibilities below one half
  mile Sunday and Sunday night.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning for snow means severe winter weather
conditions are expected. If you must travel, keep an extra
flashlight, food and water in your vehicle in case of an
emergency. The latest road conditions for the state you are
calling from can be obtained by calling 5 1 1.

$$

WYZ110-115-181115-
/O.NEW.KCYS.WW.Y.0020.180318T1800Z-180319T1200Z/
North Snowy Range Foothills-Laramie Valley-
Including the cities of Arlington, Elk Mountain, Bosler, 
and Laramie
215 PM MDT Sat Mar 17 2018

...WINTER WEATHER ADVISORY IN EFFECT FROM NOON SUNDAY TO 6 AM MDT
MONDAY...

* WHAT...Snow expected, possibly heavy at times Sunday afternoon
  and evening. Plan on slippery road conditions. Total snow
  accumulations of 3 to 6 inches, with localized amounts up to 8 
  inches, are expected.

* WHERE...Snowy Range foothills, including Elk Mountain and
  Arlington, and the Laramie Valley. 

* WHEN...Noon Sunday to 6 AM Monday.

* ADDITIONAL DETAILS...Be prepared for visibilities below one half
  mile at times. Some drifting snow is also possible with winds
  gusting to 35 mph Sunday evening. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory for snow means periods of snow will
cause primarily travel difficulties. Be prepared for snow covered
roads and limited visibilities, and use caution while driving.
The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

$$

WYZ112-181115-
/O.NEW.KCYS.WW.Y.0020.180318T1500Z-180319T1200Z/
Sierra Madre Range-
215 PM MDT Sat Mar 17 2018

...WINTER WEATHER ADVISORY IN EFFECT FROM 9 AM SUNDAY TO 6 AM MDT
MONDAY...

* WHAT...Snow expected. Plan on difficult travel conditions. Total
  snow accumulations of 5 to 10 inches, with localized amounts up
  to 12 inches, are expected.

* WHERE...Sierra Madre Range.

* WHEN...9 AM Sunday to 6 AM Monday.

* ADDITIONAL DETAILS...Be prepared for reduced visibilities at 
  times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory for snow means periods of snow will
cause primarily travel difficulties. Be prepared for snow covered
roads and limited visibilities, and use caution while driving.
The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

$$

WYZ116-181115-
/O.CON.KCYS.WS.A.0006.180318T1800Z-180319T1200Z/
South Laramie Range-
Including the cities of Buford, Pumpkin Vine, and Vedauwoo
215 PM MDT Sat Mar 17 2018

...WINTER STORM WATCH REMAINS IN EFFECT FROM SUNDAY AFTERNOON
THROUGH LATE SUNDAY NIGHT...

* WHAT...Heavy snow possible. Plan on difficult travel conditions.
  Total snow accumulations of 4 to 7 inches, with localized
  amounts up to 9 inches, are possible.

* WHERE...Interstate 80 Summit between Cheyenne and Laramie.

* WHEN...From Sunday afternoon through late Sunday night.

* ADDITIONAL DETAILS...Significant reductions in visibility are
  possible along with slick and snow covered roads.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Watch means there is potential for significant
snow, sleet or ice accumulations that may impact travel. Continue
to monitor the latest forecasts.

$$
3 follow-up statements
676 
WWUS45 KCYS 180948
WSWCYS

URGENT - WINTER WEATHER MESSAGE
National Weather Service Cheyenne WY
348 AM MDT Sun Mar 18 2018

...SNOW EXPECTED ACROSS SOUTHEAST WYOMING THIS AFTERNOON AND 
TONIGHT...

WYZ114-190000-
/O.CON.KCYS.WS.W.0010.180318T1500Z-180319T1200Z/
Snowy Range-
Including the cities of Centennial and Albany
348 AM MDT Sun Mar 18 2018

...WINTER STORM WARNING REMAINS IN EFFECT FROM 9 AM THIS MORNING
TO 6 AM MDT MONDAY...

* WHAT...Periods of heavy snow expected. Total snow accumulations
  of 4 to 8 inches with amounts up to 15 inches over the higher
  peaks.

* WHERE...Snowy Range, mainly north facing slopes.

* WHEN...9 AM today to 6 AM Monday.

* ADDITIONAL DETAILS...Be prepared for significant reductions in 
  visibility at times.  Trails may become difficult to discern. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning for snow means severe winter weather
conditions are expected. If you must travel, keep an extra
flashlight, food and water in your vehicle in case of an
emergency. The latest road conditions for the state you are
calling from can be obtained by calling 5 1 1.

$$

WYZ116-190000-
/O.UPG.KCYS.WS.A.0006.180318T1800Z-180319T1200Z/
/O.EXA.KCYS.WW.Y.0020.180318T1800Z-180319T1200Z/
South Laramie Range-
Including the cities of Buford, Pumpkin Vine, and Vedauwoo
348 AM MDT Sun Mar 18 2018

...WINTER WEATHER ADVISORY IN EFFECT FROM NOON TODAY TO 6 AM MDT
MONDAY...

* WHAT...Snow expected. Plan on difficult travel conditions,
  especially late this afternoon and tonight. Total snow 
  accumulations of 4 to 7 inches are expected.

* WHERE...The summit area of the South Laramie Range.

* WHEN...Noon today to 6 AM Monday.

* ADDITIONAL DETAILS...Be prepared for reduced visibilities to
  less than one-half mile at times. Gusty winds may produce some 
  blowing and drifting snow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory for snow means periods of snow will
cause primarily travel difficulties. Be prepared for snow covered
roads and limited visibilities, and use caution while driving.
The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

$$

WYZ110-115-190000-
/O.CON.KCYS.WW.Y.0020.180318T1800Z-180319T1200Z/
North Snowy Range Foothills-Laramie Valley-
Including the cities of Arlington, Elk Mountain, Bosler, 
and Laramie
348 AM MDT Sun Mar 18 2018

...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM NOON TODAY TO
6 AM MDT MONDAY...

* WHAT...Snow expected. Plan on slippery road conditions. Total
  snow accumulations of 2 to 5 inches, with localized amounts up 
  to 6 inches, are expected.

* WHERE...Snowy Range foothills, including Elk Mountain and 
  Arlington, and the Laramie Valley.

* WHEN...Noon today to 6 AM Monday.

* ADDITIONAL DETAILS...Be prepared for reduced visibilities to
  less than one-half mile at times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory for snow means periods of snow will
cause primarily travel difficulties. Be prepared for snow covered
roads and limited visibilities, and use caution while driving.
The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

$$

WYZ112-190000-
/O.CON.KCYS.WW.Y.0020.180318T1500Z-180319T1200Z/
Sierra Madre Range-
348 AM MDT Sun Mar 18 2018

...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 9 AM THIS
MORNING TO 6 AM MDT MONDAY...

* WHAT...Snow expected. Plan on slippery road conditions. Total
  snow accumulations of 4 to 7 inches, with localized amounts up 
  to 11 inches, are expected.

* WHERE...Sierra Madre Range.

* WHEN...9 AM today to 6 AM Monday.

* ADDITIONAL DETAILS...Be prepared for reduced visibilities at 
  times.  Trails may become difficult to discern.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory for snow means periods of snow will
cause primarily travel difficulties. Be prepared for snow covered
roads and limited visibilities, and use caution while driving.
The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

$$
118 
WWUS45 KCYS 181949
WSWCYS

URGENT - WINTER WEATHER MESSAGE
National Weather Service Cheyenne WY
149 PM MDT Sun Mar 18 2018

...SNOW EXPECTED ACROSS SOUTHEAST WYOMING THIS AFTERNOON AND
TONIGHT...

WYZ114-191100-
/O.CON.KCYS.WS.W.0010.000000T0000Z-180319T1200Z/
Snowy Range-
Including the cities of Centennial and Albany
149 PM MDT Sun Mar 18 2018

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 6 AM MDT MONDAY...

* WHAT...Heavy snow expected. Total snow accumulations of 5 to 10
  inches with amounts up to 16 inches over the higher peaks and
  north facing slopes.

* WHERE...Snowy Range.

* WHEN...Until 6 AM Monday.

* ADDITIONAL DETAILS...Be prepared for significant reductions in 
  visibility at times. Trails may become difficult to discern. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning for snow means severe winter weather
conditions are occurring. If you must travel, keep an extra
flashlight, food and water in your vehicle in case of an
emergency. The latest road conditions for the state you are
calling from can be obtained by calling 5 1 1.

$$

WYZ110-115-191100-
/O.CON.KCYS.WW.Y.0020.000000T0000Z-180319T1200Z/
North Snowy Range Foothills-Laramie Valley-
Including the cities of Arlington, Elk Mountain, Bosler, 
and Laramie
149 PM MDT Sun Mar 18 2018

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 6 AM MDT
MONDAY...

* WHAT...Snow expected. Plan on slippery road conditions. Total
  snow accumulations of 2 to 6 inches, with localized amounts up 
  to 8 inches, are expected.

* WHERE...Snowy Range foothills, including Elk Mountain and 
  Arlington, and the Laramie Valley.

* WHEN...Until 6 AM Monday.

* ADDITIONAL DETAILS...Be prepared for reduced visibilities to 
  less than one-half mile at times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory for snow means periods of snow will
cause primarily travel difficulties. Be prepared for snow covered
roads and limited visibilities, and use caution while driving.
The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

$$

WYZ112-116-191100-
/O.CON.KCYS.WW.Y.0020.000000T0000Z-180319T1200Z/
Sierra Madre Range-South Laramie Range-
Including the cities of Buford, Pumpkin Vine, and Vedauwoo
149 PM MDT Sun Mar 18 2018

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 6 AM MDT
MONDAY...

* WHAT...Snow expected. Plan on difficult travel conditions, 
  especially late this afternoon and tonight. Total snow 
  accumulations of 4 to 7 inches are expected.

* WHERE...The Southern Laramie Range, including the Interstate 80
  Summit.

* WHEN...Until 6 AM Monday.

* ADDITIONAL DETAILS...Be prepared for reduced visibilities to 
  less than one-half mile at times. Gusty winds may produce some 
  blowing and drifting snow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory for snow means periods of snow will
cause primarily travel difficulties. Be prepared for snow covered
roads and limited visibilities, and use caution while driving.
The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

$$
375 
WWUS45 KCYS 190849
WSWCYS

URGENT - WINTER WEATHER MESSAGE
National Weather Service Cheyenne WY
249 AM MDT Mon Mar 19 2018

WYZ114-191000-
/O.CAN.KCYS.WS.W.0010.000000T0000Z-180319T1200Z/
Snowy Range-
Including the cities of Centennial and Albany
249 AM MDT Mon Mar 19 2018

...WINTER STORM WARNING IS CANCELLED...

Snow has decreased over the area early this morning and little
additional accumulations are expected. 

$$

WYZ110-112-115-116-191000-
/O.CAN.KCYS.WW.Y.0020.000000T0000Z-180319T1200Z/
North Snowy Range Foothills-Sierra Madre Range-Laramie Valley-
South Laramie Range-
Including the cities of Arlington, Elk Mountain, Bosler, Laramie,
Buford, Pumpkin Vine, and Vedauwoo
249 AM MDT Mon Mar 19 2018

...WINTER WEATHER ADVISORY IS CANCELLED...

Snow has decreased over the area early this morning and little
additional snowfall is expected. Motorists are still advised to 
drive with extra caution this morning as there may be some patchy 
blowing or drifting snow especially around the summit area of 
Interstate 80 west of Cheyenne.

$$

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this winter storm warning went out at Mar 17, 12:56 PM MDT, 1 hour 19 minutes earlier.

Area forecast discussion, Mar 17, 12:56 PM MDT, 1 hour 19 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1256 PM MDT Sat Mar 17 2018

.UPDATE...
Issued at 525 AM MDT Sat Mar 17 2018

Visibility has been persistently low along the Platte River Valley
in the southern Panhandle through Torrington this morning.
Visibility report at 1/4 mile at Scottsbluff and Torrington for
quite some time now and do not see any reason it would not
persist. Decided to issue a Dense Fog Advisory to cover the
problem through mid morning. Updates have been sent.

&&

.SHORT TERM...(Today through Monday)
Issued at 317 AM MDT Sat Mar 17 2018

Forecast challenges deal with another snow event expected Sunday
into Monday morning.

Currently...Water vapor imagery showing upper low pressure system
over south central Oregon this morning. Surface low analyzed over
northern Utah and northeastern Nevada. CWFA pretty much clear so
far on IR imagery for now.

Today...Split energy from the Oregon low through the day today
with northern energy moving up into northwestern Wyoming and
southern energy pushing south into western Colorado. Looking for
increasing mid and high level clouds through the day today. Today
will be dry as precip ahead of low spreads into southwest Wyoming
and northwestern Colorado late this afternoon. A pretty nice day
with highs in the mid 40s west and mid 50s east.

Southern energy begins to move into western Colorado Sunday
morning and eventually eastern Colorado by Sunday afternoon.
Surface low begins to deepen vicinity of Denver or maybe slightly
south. GFS isentropic surfaces begin to show upglide across our
western counties by 18Z, becoming strong towards the afternoon
across our southern zones (the I-80 Corridor).

Superblend snow levels too high once again with this system as GFS
700mb temperatures fall to -6 to -8C Sunday afternoon. Decided to
use NAM snow levels with this event, which produces all snow.

Getting pretty good snow amounts across our southern zones Sunday
afternoon/evening into Monday morning. Getting warning level snow
amounts for the Snowy Range and south Laramie Range, so decided on
issuing a Winter Storm Watch for these two zones. Advisory level
snow amounts for eastern foothills, Laramie and zones surrounding
the Snowy and Sierra Madre Ranges. Later shifts will likely need
to issue advisories for these areas as well as the Sierra Madre
Range and if heavy snow still looks likely, warnings for the Snowy
Range and south Laramie Range.

Upper low tracks into western Kansas by Monday morning. This track
a little further south than this past low, so most of the snow
should stay in our southern zones. GFS hits the southern Panhandle
pretty hard Monday morning, so likely to need winter headlines out
there as well.

.LONG TERM...(Monday night through Friday)
Issued at 317 AM MDT Sat Mar 17 2018

A trend to drier and milder weather will occur by midweek as upper
ridging builds over the western CONUS Tuesday and moves east to
the plains states by late Thursday. A weak impulse ahead of the
building ridge may bring a few snow showers mainly to the mtns
Tuesday. Max temps a little above seasonal averages Weds and
Thursday. The next upper trough looks to affect the region late
Thursday through Friday with pcpn returning mainly over western
parts of the CWA then.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1256 PM MDT Sat Mar 17 2018

Main aviation impacts will be the potential for fog development
again at western Nebraska Panhandle airfields later tonight and
the development of -SN at KRWL and KLAR after 12z Sunday. Fog has
finally lifted at all terminals here early this afternoon, giving
way to VFR conditions everywhere. Satellite images do show some
high clouds inching their way closer to the region. These VFR
conditions will prevail at least through midnight. Abundant
moisture from snow-melt, light winds, and cooler daytime temps
today will set the stage again for another round of fog for
western Nebraska sites, developing likely in the 10-12z timeframe.
Some question if increasing clouds will help mitigate that some,
but trended TAFs that direction for now. Further west, approaching
system will begin to produce some snow at KRWL and KLAR at some
point 12-18z Sunday. Timing of onset will need to undoubtedly be
refined with the latest information.

&&

.FIRE WEATHER...
Issued at 317 AM MDT Sat Mar 17 2018

A pretty nice day today as high pressure dominates the area.
Expect dry weather and fairly light winds. Another low pressure
system tracks across Colorado Sunday with accumulating snow
returning to the I-80 Corridor from Sidney to Rawlins through
Monday morning. Should the low track further north than current
forecast, then more of our northern Fire Weather Zones could see
accumulating snowfall. Fire weather concerns through Tuesday will
be low with existing snowpack, additional snow and cold
temperatures.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Winter Storm Watch from Sunday afternoon through late Sunday
     night for WYZ116.

     Winter Storm Watch from Sunday morning through late Sunday night
     for WYZ114.

NE...None.
&&

UPDATE...GCC
SHORT TERM...GCC
LONG TERM...RE
AVIATION...CAH
FIRE WEATHER...GCC
Hazardous weather outlook, Mar 17, 4:11 AM MDT, 10 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
411 AM MDT Sat Mar 17 2018

NEZ002-003-019>021-054-055-095-096-WYZ101-102-104>109-111-118-119-
181030-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-Converse County Lower Elevations-
Niobrara County-Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
Southwest Carbon County-Central Laramie County-
East Laramie County-
411 AM MDT Sat Mar 17 2018

This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

Some snow is expected over the area late Sunday afternoon through
Sunday night with mainly light accumulations.

.Spotter information statement...

Spotter activation will not be needed.

WYZ103-110-112>117-181030-
North Laramie Range-North Snowy Range Foothills-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
411 AM MDT Sat Mar 17 2018

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

Snow will return to the area mainly Sunday afternoon into early
Monday. Significant accumulations are possible especially over the
mountains.

.Spotter information statement...

Spotter activation will not be needed.

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 17, 2:11 AM MDTWinter Storm WatchCYSAlbany, Carbon, Laramie26 hr
Mar 17, 5:19 AM MDTDense Fog AdvisoryCYSGoshen5 hr
Mar 17, 2:15 PM MDTWinter Weather AdvisoryCYSAlbany, Carbon, Laramie37 hr

Nearby

Winter Storm Warnings in Wyoming, 2018Every winter storm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.